Flash Flood, Orleans
- When
- August 8, 6:45 PM EST to 7:45 PM EST
- Where
- Orleans County, Lowell
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
A humid airmass was established across New England. A weak low pressure system moved along a frontal system that was located along coastal southern New England.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A humid airmass was established across New England. A weak low pressure system moved along a frontal system that was located along coastal southern New England. Upper level winds were relatively weak, hence thunderstorms were slow movers. Very heavy rainfall accompanied the thunderstorms. In and around the town of Lowell, road flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 8, 12:30 PM EST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 130 PM EDT FRI AUG 8 2003 CURRENTLY...PARTLY TO MOSTLY CLOUDY CONDS ACROSS THE FA AT THIS EARLY AFTERNOON HOUR. SEASONAL TEMPS NOTED AREA WIDE...AND GENERALLY IN THE UPPER 70S TO LOWER 80S...WITH A FEW MID 80S NOTED IN THE DEEPER VALLEYS. WIDELY SCATTERED SHOWERS/THUNDER HAVE POPPED UP...AS THEY HAVE ON A DAILY BASIS OVER THE PAST WEEK. KCXX VAD WND PROFILE INDICATING LIGHT E TO NE FLOW LESS THAN 10 KTS TO NEARLY 700 MB...THUS STORMS ARE NEARLY STATIONARY WITH LOCALLY HEAVY RAINFALL AMTS NOTED. TONIGHT THROUGH SUN...PERSISTENT WARM AND HUMID WX PATTERN CONTINUES THROUGH THE PERIOD. AFTER A FEW WDLY SCT EVENING SHRAS/TSRAS ANOTHER QUIET NIGHT ON TAP...WITH PC CONDS AND PATCHY FOG IN FAVORED VLLYS/HOLLOWS. VERY UNIFORM TEMPERATURES ACROSS THE FA...WITH MINS FROM 58 TO 68 AND MAXES FROM 78 TO 85 EXPECTED TO CONTINUE OVER THE NEXT SEVERAL DAYS. LATEST OPERATIONAL GUIDANCE SUGGESTING DECENT SHORTWAVE INVOF SOUTHERN WV TO LIFT SLOWLY NORTHWARD...PASSING TO THE IMMEDIATE WEST OF THE AREA BY LATE TOMORROW. AREA ALSO IN FAVORABLE RIGHT ENTRANCE REGION OF 250 HPA 60-80KT JET. DUE TO THE FACT THAT THAT THE SHORTWAVE IS SLOW MOVING...WILL TAPER INHERITED POPS BACK TO HIGH CHC FOR CNTRL/NORTHERN ZONES...AND KEEP LIKELY SOUTH. WITH DYNAMICS AND RIBBON OF 250 HPA JET ENERGY OVER AREA TOMORROW NT AND SUNDAY...WILL CONTINUE LIKELY POPS...WITH THE FOCUS PRIMARILY SAT EVENING AND SUN AFTERNOON...LEAVING CHC POPS DURING THE OVERNT PERIOD. ANY SHOWERS/STORMS DURING THE PERIOD HAVE THE POTENTIAL TO PRODUCE LOCALLY TORRENTIAL DOWNPOURS AS PWAT VALUES CREEP UPWARDS TO BETWEEN 1.5 AND 2. THUS CLOSE MONITORING OF HYDROLOGICAL CONDS WILL CONTINUE. SUN NT THROUGH TUE...WILL CONTINUE CHC POPS THROUGH THE PERIOD AS MOIST SUBTROPICAL AIRMASS REMAINS ENTRENCHED ACROSS THE NE CONUS. LATEST GFS SOLNS ARGUE FOR WESTERN ATLANTIC SUBTROPICAL HIGH TO SHIFT GRADUALLY EASTWARD BY TUE...ALLOWING A WEAK FRONT/MOISTURE BNDRY TO SLIDE SE ACROSS THE AREA. LATEST TRENDS ARE TO MOVE THIS FEATURE THROUGH QUICKER THAN PRIOR RUNS...WITH PRECIP EXITING AREA MON NT...BUT DUE TO UNCERTAINTY AND ENSEMBLE MEANS WILL MAINTAIN A SLT DAYTIME POP FOR TUE BEFORE THINGS BEGIN TO DRY OUT. TUE NT ONWARDS...FINALLY IT APPEARS IF DRYER CONDS WILL RETURN DURING THE PERIOD...AS STUBBORN LONGWAVE EAST COAST TROUGH WEAKENS AND LIFTS OUT DUE TO INFLUENCE OF STRONG ARCTIC SHORTWAVE PASSING ACROSS CENTRAL/NORTHERN QUEBEC. AS A RESULT...THE WESTERLIES RETREAT WELL NORTHWARD INTO CANADA...WITH BROAD WESTERLY FLOW DEVELOPING AND PLENTY OF SUN. LATEST SOLNS NOW ARGUING FOR EXTENSION OF WESTERN U.S. HEAT RIDGE TO POSSIBLY AFFECT FA BY LATE IN THE WEEK/NEXT WEEKEND BUT HAVE PLENTY OF TIME TO FINE TUNE THESE FEATURES IN THE DAYS AHEAD...AND WILL OPT FOR DRY AND SEASONABLE CONDS THROUGH FRI FOR NOW. .BTV...NONE. JMG
NYZ026>031-034-035-087-VTZ001>012-016>019-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 608 AM EDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY AND SUNDAY. LOCALIZED HEAVY RAINFALL IS POSSIBLE. THERE IS A CONTINUED CHANCE OF SHOWERS MONDAY AND TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375016.